Jump to content
CrazyBoards.org

Recommended Posts

So...my current situation is that I'm starting to get breakthrough psychosis on my current meds and my pdoc wants to add something to the mix. I'm on Effexor 150mg in the morning, then Risperdal 3mg and Lamictal 200 mg at night. We don't want to up the Risperdal any more because it gives me a hard time waking up for early shifts at work. Right now she's added Abilify 5mg to take in the morning and it's only been four days but she also talked about maybe trying geodon or latuda. Both of those need to be taken with food to get the most out of them and I also happen to be a recovering purging anorexic so to eat that much first thing in the morning totally freaks me out, so that's why we settled on Abilify as the first option. So I just wondered if anyone could tell me their experience with Abilify, specifically if taken in the morning, and if it was taken along with an additional antipsychotic at night how the doses worked for you. I struggle with negative symptoms a bit and hope that an additional med could maybe help with that as well...any experiential advice on that topic? As many probably do, I've been stuck experimenting with different doses and combos for the past three and a half years since the beginning of my treatment only having a few months of stability at a time...I keep holding out hope that the next change will be "the one"...so any suggestions would be so so appreciated. I know meds are so individual, but the slightest direction would be encouraging. Thank you all so much!

Share this post


Link to post
Share on other sites

I take Abilify in the morning for depression but not for psychosis and not with any other antipsychotic. Coincidentally, I actually switched from Risperdal to Abilify, but I never had sedation on Risperdal (4 mg). Well, for the first year, it was a real kick in the seat of the pants it was so activating for me. Almost like speed. It didn't work for me until I hit 10 mg, and at lower doses all I got was some horrible anxiety that was so bad I almost gave up. But thankfully I stuck with it and once my dose was right (10 mg) it kicked in like magic. Some of the activation and the magic is gone now as I feel like it is slowly pooping out on me but I'm still much better off on it than off it.

In my opinion, it's not really a good PRN med because it took time to work for me, but that might be different when it comes to psychosis, I don't know.

I have found that Abilify plays nice with other meds and particularly my meds.

Share this post


Link to post
Share on other sites

Abilify has been great with me.  I wasn't sleepy with it, it didn't activate me, and it was weight-neutral.  And I take it with other meds (see sig below) without a problem.

IMO abilify is not a good prn med because it doesn't work right away.  Please correct me if I am wrong, but I haven't ever heard of it acting right away for psychosis. 

Share this post


Link to post
Share on other sites

Sorry guys I don't mean to say the Abilify would be a prn med...we're adding it to my morning meds to take regularly to help with some stubborn psychosis the risperdal isn't knocking out on its own. Also, I call it depression but my pdoc leans towards it being negative symptoms I'm struggling with too, so I just wonder how it will work for these things and how soon I should know if it needs more tweaking... Thanks for the responses! :) 

Share this post


Link to post
Share on other sites

I would give the abilify at least 6-8 weeks to see how it works for you.  It took me 7 weeks to feel a change.  Some people see a change sooner than later, but sometimes it can take awhile to actually feel whether it is helping or not.

Share this post


Link to post
Share on other sites

Woke up today feeling like my brain found a new order and clarity that hadn't been there in a few months...little bounce back in my step, easier to smile naturally... Crossing fingers that this is just the beginning of something good. What are the first things you guys notice when a med starts kicking in?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


  • Similar Content

    • By Dirkbebe
      Hey all,
      First post here, so I'll get into it. I've been Diagnosed Bi Polar since a late teen. I've had some temporary relief, many doctors and some terrible effects from medication/episodes.
      All in all at the moment I was released from the psych ward several months ago in NC, where i lived on my own for almost 6 years, while now being shipped back to my mom's in VA at age 27.
      I am getting older and am being affected more and more with my Bi-Polar swings, severe anxiety, occasional sounds and negative voices and now anger. I'm seeing public health center now and they've kept me on Lithium and started me on now up to 80mg of Latuda and have cut me from my 0.5 Clonazapam... While in the hospital, they weened me off of my Effexor and Lamictal, which didnt seem to be helping and giving me mania. My Issue now is I miss the Mania, I've been severely depressed, anxious and angry. I am aware the move home and the whole situation of being uprooted of living on my own hasn't helped, but it's been months now and the Latuda has seemed to make these worse as they increased. I see my pdoc tomorrow to see, but wanted to hear some insight from some folks who have either shared my side effects or have had success on this combo. I just feel the Latuda is keeping me depressed and lethargic.
      Thanks for the  support everyone
    • By standingnsunshine
      I was diagnosed bipolar about 7 years ago around the same time as my first suicide attempt. Long story short - I rejected the diagnosis and eventually went off all meds because I thought my issues stemmed from the stress of nursing school. School over - no meds needed. 
      About 3 years later, started seeing a new psychiatrist and taking antidepressants. I actually felt like I had my life back... 
      Then, at some point recently, my son died. I had an affair. My husband and I had another  child. And then affair was discovered by my husband. The intense guilt and depression led me to try to kill myself, and I recently endured my first psychiatric hospitalization. 
      Wellbutrin and buspar were once my miracle cocktail. I'm still on those, plus lamictal, plus latuda. Latuda is not helping me. It may have cleared my suicidal thinking, but over all... I feel lost, stuck, hopeless, and let down. I've reached out to my psychiatrist for help so many times, and I'm screwed over by the incompetent office staff each time. 
      Can someone just tell me it gets better? Do I even deserve better after  what I've done? I'm paranoid and delusional. My intrusive thoughts seem worse each day. I want to believe it gets better. Ive dropped down to working part time and I'm seriously considering quitting. 
      It used to be that I only felt competent at being a mother. But now I don't even feel I can do that right. 
      I'm a mess.
      Is there any hope? If a med didn't work for you, did you find a med that did help? I want to feel like myself again... I feel so let down that latuda isn't helping me. 
      Thanks for listening...
    • By inconsequinntial
      I started Abilify 2mg on Monday to try as an adjunct treatment to Wellbutrin XL 450mg. Since Monday night, I have had a headache that has not stopped, although it seems to be at it's worst maybe 6-10 hours after I've taken my meds. 
      It only occurred to me today that my headache might be a side effect of Abilify and I wanted to hear if anyone had similar experiences or not, and if you did if it cleared up or not
       
      Edit to add: I've also been experiencing intense nausea, with fits of gagging and retching and I did throw up a little on Tuesday night, and a complete lack of appetite as well the last few days.
    • By Cyclingsarah
      About to go off abilify. Went from 2.5 mg - 1.25 mg 5 days ago.
      since yesterday anxiety, agitation and akathisia has gone through the roof. My intire body tingles, burns etc. And it feels like i’m about to explode. Just can’t relax.
      I was only on the drug for 4 weeks.
      Any ideas how long this is going to last?? And has anyone experienced this as well?
       
      damn you drugs.. Amiright 
    • By Cyclingsarah
      Which makes you feel more flat? Antipsychotics or lithium? 
×